MAUDE Adverse Event Report: WILLIAM COOK EUROPE ZENITH DISSECTION ENDOVASCULAR STENT; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

WILLIAM COOK EUROPE ZENITH DISSECTION ENDOVASCULAR STENT; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G47493
Medical Device Problem Code Malposition of Device (2616)
Health Effect - Clinical Codes Death (1802); No Code Available (3191); Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Date of Event 09/17/2020
Type of Reportable Event Death
Additional Manufacturer Narrative
Manufacturers ref# (b)(4).510k: p180001.(b)(4).Investigation is still in progress.
 
Event or Problem Description
Description of event according to initial reporter: on (b)(6) 2020 the patient was treated for type b dissection with first 2 devices (g47493, lot e3993024 and g47471, lot e3963070).The final angio showed no rupture any longer.Everything looked good in ivus and angio.On (b)(6) 2020 they still had a bleed and were taking the patient back to extend the covered graft.They had tried to deliver the zenith alpha device and were unsuccessful doing so.The zenith alpha (b)(4) had pushed and accordioned the bare stent (b)(4) higher up the aorta.Before delivering the zenith alpha, they had inflated a balloon to try to restore the pressure and then tried to deliver the graft.They were doing chest compressions the whole time because the patient had crashed while in the icu.They did adjunctive measures to get the wire past the bare stent that had accordioned.They got the wire passed and deployed the alpha.After doing that and assuming they had excluded everything, they tried to restart the patient's heart but were unable to do so.The doctors have mentioned that they think that the wire guide got stuck behind the bare stent causing the bare stent to be pushed and accordioned.The patient was already failing and they were already doing chest compressions before the delivery of the zenith alpha.Patient outcome: the patient died.
 
Additional Manufacturer Narrative
Manufacturers ref# (b)(4).Investigation is still in progress.This report is required by the fda under 21cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional information received 16oct2020: location of the primary entry tear distal to the left subclavian artery (lsa) dissection extended from just distal to lsa down into the iliacs, with a known rupture in the thoracic aorta.Zdeg was placed proximally at the distal edge of the left common carotid artery and distally in the mid-descending thoracic aorta(6-8cm above the celiac).Zdes was placed inside the zdeg proximally and extended into the mid abdominal aorta.The rupture that was treated in the first case, but not seen on final angio at the end of the first case, was again shown to have extravasation being fed from false lumen filling distal to the zdeg.The zdes accordioned occurred when attempting to deliver the alpha device.It seemed to get caught on the bare stent and when recognized that was the resistance, the stent had kinked moved out and up.Zenith alpha device was placed proximally into the zdeg, distally below the zdes and believed to be about the level of the celiac.Chose to cover and try to exclude rupture as quickly as possible as cpr had been on going for an extended period of time, so no conformation angio was done prior to placement.
 
Additional Manufacturer Narrative
Manufacturers ref# (b)(4).Summary of investigational findings: a female patient with type b dissection with rupture underwent thoracic endovascular repair the (b)(6) 2020 at 1:45 am with (b)(4) (complaint device) and (b)(4).Location of the primary entry tear was distal to the left subclavian artery.A zdeg was placed proximally at the distal edge of the left common carotid artery and distally in the mid-descending thoracic aorta (6-8cm above the celiac trunk).A zdes was placed inside the zdeg proximally and extended into the mid abdominal aorta.The final angiography and ivus showed no rupture any longer.A little before 7am the rep was called again as it was discovered that the patient still had a bleed.It was decided to take the patient back to surgery to extend the covered graft.The patient had crashed while in icu and ballooning and chest compressions had to be performed during the entire procedure.The hospital had zenith alphas on stock and before the rep arrived the physicians had tried to place a zenith alpha.The zenith alpha had pushed and accordioned the zdes.It was believed that this was caused by the wire inserted to implant the zenith alpha getting stuck behind the bare stent.The zenith alpha device was placed proximally into the zdeg, distally below the zdes and believed to be about the level of the celiac trunk.The physicians chose to cover and tried to exclude rupture as quickly as possible as the cardiopulmonary resuscitation had been ongoing for an extended period of the time, so no conformation angiography was done prior to placement.The cardiopulmonary resuscitation was provided without success and the patient had arrested.No autopsy was performed.Angiography and ivus from implantation and the additional intervention five hours later were provided and reviewed by cri.Per the findings in the imaging review, guidewire insertion through one or more zdes interstices as suggested in the complaint report was the likely cause of the reported event.This can be very difficult to detect even with careful fluoroscopic observation during guidewire advancement in a stable patient.In this instance, the difficulty would have been significantly magnified by the clinical urgency and by motion from cpr.Per the findings in the imaging review: entry tears through intercostal artery defects on the additional intervention were not present immediately after implantation.Both renal arteries were dissected.Dissection also extended into the left cia.The left ra was supplied by the false lumen.The false lumen perfused through the resulting intimal defect.On the additional intervention, slow retrograde false lumen perfusion extended to the mid descending thoracic aorta from the abdominal aorta.The zdes was displaced and concertinaed superiorly and left laterally at the diaphragm.The lateral displacement was greater than the true lumen diameter.The zdes was displaced into the false lumen or pushed outside the aorta.Review of the device history record gave no indication of the device being produced out of specification.Per the instructions for use: exercise caution when manipulating a wire guide through an in-situ zenith dissection endovascular stent; the wire guide may become entangled with the stent.Based on the reported information and imaging review, guidewire insertion through one or more zdes interstices could likely contribute to the reported event.Cook medical will continue to monitor for similar events.This report is required by the fda under 21cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
ZENITH DISSECTION ENDOVASCULAR STENT
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
WILLIAM COOK EUROPE
sandet 6
bjaeverskov 4632
DA  4632
MDR Report Key10626046
Report Number3002808486-2020-00928
Device Sequence Number11414355
Product Code MIH
UDI-Device Identifier10827002474939
UDI-Public(01)10827002474939(17)230629(10)E3993024
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/06/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/29/2023
Device Model NumberG47493
Device Catalogue NumberZDES-36-180-US
Device Lot NumberE3993024
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 09/17/2020
Supplement Date Received by Manufacturer10/16/2020
06/28/2021
Initial Report FDA Received Date10/05/2020
Supplement Report FDA Received Date11/05/2020
07/06/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Required Intervention;